What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 2:02 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 9, 2:02 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
302 PM CDT Fri Jun 9 2023
.SHORT TERM...(This evening through Saturday night)
Issued at 302 PM CDT Fri Jun 9 2023
Convection and smoke will be the main issues for the period.
Northwesterly flow aloft with a reinforcing shortwave digging down
this afternoon and tonight. This will help push the cold front
currently near the international border down through the CWA
during the night. There is a good amount of ML CAPE of around 2000
J/kg near the boundary, and effective bulk shear is around 30 kts.
A few storms that have crossed into ND have been pulsing up and
producing winds just under severe criteria around 50 mph. There
will continue to be a few strong to severe cells as the frontal
boundary pushes south this evening. HREF has a few paintballs with
updraft helicity over 75, but not a lot and at this point it seems
probability of severe will be around 10 percent. By 04 to 05Z,
even the more bullish CAMs have convection diminishing down to
showers and pushing southward out of our CWA. Have some low POPs
lingering in our south a bit longer for some post-frontal shower
activity, but otherwise should start to become more quiet on the
precipitation side of things as we head through tonight and into
tomorrow.
With a large amount of Canadian wildfires upstream of both upper
flow and surface winds, seeing some smoke will be a possibility
late tonight into tomorrow. The HRRR and RAP both have some high
vertically integrated smoke coming into our northern counties this
evening, so continued the trend of including higher sky cover even
with clearing behind the front. Surface smoke is more
questionable, with Canadian and domestic models both showing only
small concentrations of low level smoke. There will be good mixing
behind the cold front, but not confident enough to include in the
grids at this point.
Saturday will be pretty quiet with cold air advection continuing.
Northeast winds will get somewhat breezy with gusts up into the 25
to 30 mph range in eastern ND. However, temperatures will be
quite a bit cooler than they have been recently, and the afternoon
RH values should stay mostly above 30 percent. The only area where
they could get close to 30 percent will be in our northeastern
counties, where winds are expected to be lower. Thus, think fire
danger will not be too much of an issue on Saturday. Conditions
will be cool and quiet Saturday night with high pressure and
temperatures dropping into the upper 40s in some areas.
.LONG TERM...(Sunday through Friday)
Issued at 302 PM CDT Fri Jun 9 2023
Sunday and Monday...Conditions remain fairly quiet with the main
upper low lingering over the Great Lakes. Surface high pressure
remains across the Plains, with relatively dry air coming down out
of Canada. Remains to be seen if we get any high or surface level
smoke from Canadian wildfires, as smoke models don't go out that
far, but will keep an eye out. Temperatures will be close to
seasonal averages on Sunday, but start to rise a bit on Monday as
upper ridging builds in to our west.
Tuesday through Friday...The upper ridge over the western Plains
starts to break down a bit and move eastward. There is the potential
for some ridge riding shortwaves to come down into our area, but
much will depend on exact timing of the ridge breaking down and
particulars of small scale features that cannot be resolved at this
point. By Thursday, there is decent agreement on the main ridge axis
moving into MN, with more of a trough building into the Northern
Rockies and then into the Plains on Friday. Cluster analysis has an
even split with the strength of the upper trough, with some holding
the ridge in the central CONUS a bit stronger and other solutions
showing fairly strong troughing in Manitoba/North Dakota. Precip
chances should be increasing for the end of the week with the trough
over us or approaching, but specifics hard to nail down.
Temperatures will rise back above seasonal averages by mid-week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1249 PM CDT Fri Jun 9 2023
Scattered showers and thunderstorms ahead and along a cold front
that will be dropping into the forecast area this afternoon and
evening, so have VCTS at most airports. Think that most sites will
remain VFR, but could see some brief reductions to visibility if a
cell directly impacts the airport. Probabilities of this are not
high enough to include even in a tempo group at this point. Behind
the cold front, winds will shift to the north and northeast,
although there will be some smoke getting mixed down to the
surface. Could see some lowered vis around 3-5SM during the early
morning hours after the frontal passage. Think smoke conditions
should improve by later in the morning, so have VFR conditions
returning after 12Z. Winds will be fairly breezy behind the front
with gusts over 20 kts from the northeast.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Jun 9, 4:04 AM CST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
504 AM CDT Fri Jun 9 2023
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
504 AM CDT Fri Jun 9 2023
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected across the region this
afternoon into early evening, best chance between 3PM to 9PM. The
main impact will be lightning. A few thunderstorms may be strong
bringing gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 9, 1:28 PM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
228 PM CDT Fri Jun 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM Tstm Wnd Gst 1 S Cavalier 48.79N 97.63W
06/09/2023 E52 MPH Pembina ND Mesonet
NDAWN observation at K2C8.
&&
TTLocal storm report, Jun 9, 1:32 PM CST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
232 PM CDT Fri Jun 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM Tstm Wnd Gst Cavalier 48.79N 97.63W
06/09/2023 E50 MPH Pembina ND Mesonet
Corrects previous tstm wnd gst report from 1
S Cavalier. NDAWN observation.
&&
TTLocal storm report, Jun 9, 1:33 PM CST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
233 PM CDT Fri Jun 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Tstm Wnd Gst Cavalier 48.79N 97.63W
06/09/2023 E52 MPH Pembina ND ASOS
Wind gust at K2C8 cavalier.
&&
TTSpecial weather statement, Jun 9, 1:47 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
247 PM CDT Fri Jun 9 2023
MNZ006-092030-
Lake Of The Woods MN-
247 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of northwestern Lake of
the Woods County through 330 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Angle Inlet, or 45 miles northeast of Roseau, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Angle Inlet, Oak Island, Flag Island, Penasse and Garden Island State
Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4937 9513 4935 9507 4937 9495 4933 9487
4932 9481 4929 9482 4918 9479 4912 9477
4909 9475 4890 9469 4918 9516 4939 9515
TIME...MOT...LOC 1947Z 313DEG 26KT 4930 9503
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SpenderSpecial weather statement, Jun 9, 2:14 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Grand Forks ND
314 PM CDT Fri Jun 9 2023
NDZ016-026-027-054-092100-
Nelson ND-Eastern Walsh County ND-Western Walsh County ND-
Grand Forks ND-
314 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of northwestern Grand
Forks, northeastern Nelson and Walsh Counties through 400 PM CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pisek, or 14 miles west of Grafton, moving south at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grafton, Park River, Minto, Gilby, Fordville, Petersburg and Forest
River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4843 9806 4850 9738 4803 9718 4794 9799
TIME...MOT...LOC 2014Z 349DEG 20KT 4834 9769
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SpenderSpecial weather statement, Jun 9, 2:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
359 PM CDT Fri Jun 9 2023
NDZ026-027-029-030-092145-
Nelson ND-Steele ND-Traill ND-Grand Forks ND-
359 PM CDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of Grand Forks, eastern
Nelson, northwestern Traill and northern Steele Counties through 445
PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
McCanna, or 28 miles west of Grand Forks, moving south at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grand Forks AFB, Larimore, Thompson, Northwood, Hatton, Golden Lake
and Emerado.
This includes Interstate 29 between mile markers 117 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4759 9699 4752 9795 4811 9802 4820 9737
4819 9725
TIME...MOT...LOC 2059Z 343DEG 40KT 4798 9768
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Kent